Facebook Pixel
EmpowHER Guest

Can removal of merian iud in menopausal women be dangerous?

By Anonymous July 20, 2009 - 7:35am
Rate This

I had the iud removed in dec 08 by march 09 I stated to have all these odd things start to happen like...tingling in my face, intense hot flashes where my head, face chest arms would feel like they were on fire, very foggy thinking, couldn't not sleep, developed extreme anxiety and panic attacks.
My condition caused the break up of my relationship. My gyno says that the removal would not have caused those effects my family doctor and therapist disagree. Can you provide any comments? Thanks

Add a Comment3 Comments

I'm on the treadmill everyday, and eating properly. We'll see what happens.

February 21, 2015 - 2:57pm
HERWriter Guide

Hi Anon

Thank you for your question, it's a really interesting one!

Are you talking about the Mirena IUD, when you say Merian?

The Mirena IUD has many side effects but they are for when the IUD is in your body, not removed.

Most of your symptoms seem to be the kind that menopausal women suffer - the hot flashes, foggy thinking, lack of sleep and anxiety.

Are you sure you are not in the throes of menopause?

There are many message boards on the internet where women say they had side effects upon removal, like you. But it seems a never -ending battle with doctors: some say it's possible, others dismiss the notion altogether. The makers of Mirena do not have any indicators on their website that removal can cause side effects.

If your OB/GYN said these symptoms have nothing to do with the removal of your IUD, what do she think is happening? And what is your therapist and family doctor saying - they obviously believe that your symptoms are caused by the Mirena being taken out - what makes them say this, have they told you?

July 22, 2009 - 11:47am
EmpowHER Guest
Anonymous (reply to Susan Cody)

I've had two Mirena IUD's and recently had the second taken out because I'm 50 and wanted to wait and see where I may be in the menopause cycle before getting another .
I've been curious whether having an IUD lessens menopause symptoms because for me, and I know everyone is different, but for me...my periods stopped all together with the IUD, and it makes sense to me that if you're not going through the monthly hormonal cycle that it should also help at least lessen the symptoms of menopause as well.
I don't think that its all in my head but ever since I had it taken out I've been experiencing hot flushes, a lot of anxiety, and a couple of real short episodes where I felt shaky and my heart raced and just for a minute felt like I was going to hyperventilate.
I had it taken out 4 mths ago and I had a period for 10 days after the removal and haven't had one since, but I was thinking about asking to get another one just to keep the menopause symptoms at bay.
Do you think the IUD can keep you from suffering from menopausal symptoms??

July 26, 2016 - 6:02pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.


Get Email Updates

Menopause Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!